Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 10:17 AM CDT for Newton County, Missouri. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 10:17 AM CDT (15:17 UTC)
- Expired
- May 11, 2017, 10:45 AM CDT
- In force
- 28 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Newton County, MO
The radar
The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 10:22 AM CDT | HAIL 1 | 3 Nw Neosho, MO | |
| May 11, 10:31 AM CDT | HAIL 0.88 | 2 Wsw Diamond, MO | |
| May 11, 10:33 AM CDT | HAIL 0.75 | Diamond, MO | |
| May 11, 10:37 AM CDT | HAIL 1 | 1 Nw Diamond, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497 WUUS53 KSGF 111517 SVRSGF MOC145-111545- /O.NEW.KSGF.SV.W.0164.170511T1517Z-170511T1545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Springfield MO 1017 AM CDT THU MAY 11 2017 The National Weather Service in Springfield has issued a * Severe Thunderstorm Warning for... Central Newton County in southwestern Missouri... * Until 1045 AM CDT * At 1016 AM CDT, a severe thunderstorm was located near Neosho, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Southeastern Joplin... Neosho... Seneca... Granby... Duquesne... Diamond... Leawood... Silver Creek... Saginaw... Shoal Creek Estates... Racine... This includes Interstate 44 between mile markers 8 and 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 3685 9461 3706 9448 3705 9414 3676 9434 TIME...MOT...LOC 1516Z 221DEG 24KT 3689 9443 HAIL...1.00IN WIND...<50MPH $$ Frye
2 follow-up statements
524
WWUS53 KSGF 111527
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1027 AM CDT THU MAY 11 2017
MOC145-111545-
/O.CON.KSGF.SV.W.0164.000000T0000Z-170511T1545Z/
Newton MO-
1027 AM CDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHERN NEWTON COUNTY...
At 1027 AM CDT, a severe thunderstorm was located near Diamond, or
near Neosho, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Southeastern Joplin... Neosho...
Granby... Duquesne...
Diamond... Leawood...
Silver Creek... Saginaw...
This includes Interstate 44 near mile marker 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3689 9452 3706 9447 3706 9431 3705 9415
3695 9421 3688 9426
TIME...MOT...LOC 1527Z 221DEG 24KT 3695 9437
HAIL...1.00IN
WIND...<50MPH
$$
Frye231
WWUS53 KSGF 111542
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1042 AM CDT THU MAY 11 2017
MOC145-111552-
/O.EXP.KSGF.SV.W.0164.000000T0000Z-170511T1545Z/
Newton MO-
1042 AM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON COUNTY WILL
EXPIRE AT 1045 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3689 9452 3706 9447 3706 9431 3705 9415
3695 9421 3688 9426
TIME...MOT...LOC 1542Z 221DEG 24KT 3702 9430
$$
FryeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:31 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 11, 6:31 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Springfield MO 631 AM CDT Thu May 11 2017 ...Showers and Storms Today - Warm and Dry this Weekend... .SHORT TERM...(Today and tonight) Issued at 210 AM CDT Thu May 11 2017 An upper level trough will track out of the Plains today and come into phase with a northern stream trough swinging into the Great Lakes. This system will interact with a front sagging southward into the Ozarks to produce scattered to numerous showers and thunderstorms today and tonight. Expect early morning activity to diminish toward sunrise. While additional development could occur at any time during the day Thursday expect the bulk of redevelopment from mid afternoon into this evening along the sagging front as it pushes into southeastern Kansas and far southern Missouri. There will be the potential for strong to a few severe storms this afternoon and evening generally along and south of the Highway 60 corridor. This potential will be dependent on the extent of destabilization that will occur. At this time mixed layer CAPE is progged to be near 1500 J/KG along with ample deep layer sheer to support strong updrafts across far southern Missouri. The primary severe risk will be large hail and locally damaging winds. Storm total rainfall amounts still expected to average in the one half to one and a half inch range. Expect rainfall amounts to be quite variable and locally higher amounts are possible. .LONG TERM...(Friday through Wednesday) Issued at 210 AM CDT Thu May 11 2017 The upper level trough and associated cold front will transition to east Friday bringing an end to lingering showers in the morning. Considerable cloud cover could linger much of the day Friday and temperatures will be cooler. Upper level ridging and southerly winds will return this weekend resulting dry weather and a warming trend. More unsettled weather will return during the middle and later part of next week as a large upper level trough evolves out west. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 615 AM CDT Thu May 11 2017 Pilot can expect MVFR ceilings at times as well as an increase in the coverage of showers and thunderstorms by afternoon. Showers and storms will become more widespread from mid afternoon into this evening as front moves into the region. Prevailing MVFR conditions will develop later today into tonight with IFR ceilings possible later tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...Foster
Hazardous weather outlook, May 11, 7:48 AM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 748 AM CDT Thu May 11 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121300- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 748 AM CDT Thu May 11 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Additional thunderstorm development will occur today especially this afternoon and evening. Strong to a few severe storms will impact far southern Missouri generally along and south of the Highway 60 corridor from mid afternoon into the evening. The primary risk with any severe storms that develop will be large hail to the size of ping pong balls and locally damaging wind gust to 60 mph. Locally heavy rainfall with additional amounts up to two inches could result in localized flooding mainly across far southern Missouri. The flooding risk needs to be closely monitored across far southern Missouri this afternoon and evening where training storms could heighten the flash flood risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance of thunderstorms will return during the middle and later part of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Special weather statement, May 11, 9:32 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
932 AM CDT THU MAY 11 2017
MOZ093-111515-
Newton MO-
932 AM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 1015 AM
CDT...
At 932 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goodman, or 7 miles south of Neosho, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Neosho... Granby...
Diamond... Wheaton...
Fairview... Newtonia...
Stella... Wentworth...
Stark City... Ritchey...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3676 9448 3686 9448 3705 9429 3705 9406
3678 9406 3675 9407
TIME...MOT...LOC 1432Z 246DEG 31KT 3677 9434
FryeSpecial weather statement, May 11, 10:11 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
1011 AM CDT THU MAY 11 2017
MOZ088-093-111600-
Jasper MO-Newton MO-
1011 AM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND SOUTHEASTERN JASPER
COUNTIES UNTIL 1100 AM CDT...
At 1011 AM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho, moving northeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Southeastern Joplin... Carthage...
Neosho... Granby...
Duquesne... Sarcoxie...
Duenweg... Diamond...
Leawood... Silver Creek...
Fairview... Saginaw...
Fidelity... Newtonia...
Stella... Wentworth...
Stark City... La Russell...
Shoal Creek Estates... Reeds...
This includes Interstate 44 between mile markers 9 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3676 9452 3677 9452 3677 9462 3678 9462
3712 9444 3714 9406 3675 9407
TIME...MOT...LOC 1511Z 215DEG 26KT 3686 9447
FryeThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:09 AM CDT | Special Weather Statement | SGF | Greene | 51 min |
| May 11, 12:19 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 56 min |
| May 11, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 53 min |
| May 11, 12:33 AM CDT | Special Weather Statement | SGF | Dallas | 42 min |
| May 11, 1:05 AM CDT | Special Weather Statement | SGF | Barry, Dade, Lawrence | 40 min |
| May 11, 8:53 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 28 min |
| May 11, 9:32 AM CDT | Special Weather Statement | SGF | Newton | 43 min |
| May 11, 10:11 AM CDT | Special Weather Statement | SGF | Newton | 49 min |
| May 11, 10:46 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Christian, Dade, Dallas, Dent and 17 more | 13 hr |
| May 11, 11:06 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 39 min |
| May 11, 12:13 PM CDT | Special Weather Statement | SGF | Christian | 32 min |
| May 11, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 26 min |
| May 11, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 46 min |
| May 11, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 21 min |
| May 11, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 24 min |
| May 11, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 52 min |
| May 11, 3:09 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| May 11, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 47 min |
| May 11, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| May 11, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 51 min |
| May 11, 3:58 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| May 11, 4:11 PM CDT | Tornado Warning | SGF | Christian, Greene, Lawrence | 49 min |
| May 11, 4:26 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 45 min |
| May 11, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 63 min |
| May 11, 4:30 PM CDT | Tornado Warning | SGF | Christian, Greene, Stone | 32 min |
| May 11, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 52 min |
| May 11, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster, Wright | 54 min |
| May 11, 5:41 PM CDT | Areal Flood Advisory | SGF | Christian, Greene, Stone | 3 hr |
| May 11, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
| May 11, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 55 min |
| May 11, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.